DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20204401

A study on abuse of topical corticosteroids in patients who attended dermatology venerology leprosy outpatient department

R. Sarathi, A. Christypriya, P. K. Kaviarasan, Guru Prasad Mohanta

Abstract


Background: Topical corticosteroids (TCs) are widely used in the patients affected with dermatoses. Abuse of these agents may cause severe adverse effects. Aim of the study was to study the abuse of TCs in patient who attend Dermatology, Venereology, and Leprosy (DVL) outpatient department.

Methods: This prospective observational study was conducted in department of DVL at Rajah Muthiah Medical college, Tamil Nadu during the period of six months from November 2018 to April 2019. The patients were enrolled for the study based on inclusion and exclusion criteria.

Results: Totally 50 patients with adverse drug reactions (ADRs) by the abuse of TCs were enrolled for the study. It was found that TCs were abused in all ages and equally in both genders. Nearly 72% of the people used TCs for Tinea infection and 20% of the people used TCs for acne vulgaris. Very high potent TCs such as betamethasone and beclomethasone were abused by 55% of the patient. Tinea incognito (TI) was found as common ADRs by the abuse of TCs (74%). Nearly 88% of the people bought TCs from pharmacies without prescription. Sixteen brands were found as easily accessible and affordable for the patients. Medication adherence were increased by 60% after the patient counselling.

Conclusion: This study concludes, TI was found as a common ADR in patients who abused TCs such as betamethasone, beclomethasone and clobetasol. High potent TCs should not be allowed to dispense without prescription. Withdrawal of TCs will reduce the risk of ADRs.


Keywords


TC, ADR, TI, Betamethasone, Clobetasol

Full Text:

PDF

References


Tripathi KD. Drugs acting on skin and mucous membranes. In: Tripathi KD, editor. Essentials of medical pharmacology, 8th ed. New Delhi: Jaypee Brothers Medical Publishers; 2019;954-56.

Abdul WA, Desai N. Eczema and psoriasis. In: Walker R, Whittlesea C, editor. Clinical pharmacy and therapeutics, 5th ed. Edinburgh: Churchill Livingstone/Elsevier; 2014;896.

Satoskar RS, Rege N, Bhandarkar SD. Adrenal cortical steroids. In: Satoskar RS, editor. Pharmacology and pharmacotherapeutics. 24th ed. Mumbai: Elsevier, 2015;930-2.

Meena S, Gupta LK, Khare AK, Balai M, Mittal1 A, Mehta S et al. Topical Corticosteroids Abuse: A Clinical Study of Cutaneous Adverse Effects. Indian J Dermatol. 2017;62:675.

Sharma R, Abrol S, Wani M. Misuse of topical corticosteroids on facial skin. A study of 200 patients. J Dermatol Case Rep. 2017;11:5-8.

Dey VK. Misuse of topical corticosteroids: A clinical study of adverse effects. Indian Dermatol Online J. 2014;5:436-40.

Chaudhary RG, Rathod SP, Jagati A, Baxi K, Ambasana A, Patel D. Prescription and Usage Pattern of Topical Corticosteroids among Out-patient Attendees with Dermatophyte Infections and Its Analysis: A Cross-sectional, Survey-based Study. Indian Dermatol Online J. 2019;10:279-83.

Saraswat A, Lahiri K, Chatterjee M, Barua S, Coondoo A, Mittal A et al. Topical corticosteroid abuse on the face: a prospective, multicenter study of dermatology outpatients. Indian J Dermatol Venereol Leprol. 2011;77:160-6.

Rathi SK, D'Souza P. Rational and ethical use of topical corticosteroids based on safety and efficacy. Indian J Dermatol. 2012;57:251-9.

Das A, Das D, Das NK. Topical corticosteroid abuse. Indian Pediatr. 2014;51:162.

Jain S, Mohapatra L, Mohanty P, Jena S, Behera B. Study of Clinical Profile of Patients Presenting with Topical Steroid-Induced Facial Dermatosis to a Tertiary Care Hospital. Indian Dermatol Online J. 2020;11:208-11.

Pal D, Biswas P, Das S, De A, Sharma N, Ansari A. Topical Steroid Damaged/Dependent Face (TSDF): A Study from a Tertiary Care Hospital in Eastern India. Indian J Dermatol. 2018;63:375-9.

Bhat YJ, Manzoor S, Qayoom S. Steroid-induced rosacea: a clinical study of 200 patients. Indian J Dermatol. 2011;56:30-32.

Mahar S, Mahajan K, Agarwal S, Kar HK, Bhattacharya SK. Topical Corticosteroid Misuse: The Scenario in Patients Attending a Tertiary Care Hospital in New Delhi. J Clin Diagn Res. 2016;10:FC16-20.